Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 22, NWS Topeka, KS

March 23, 2009Clay County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 23, 2009, 5:19 PM CDT for Clay County, Riley County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2009, 5:19 PM CDT (22:19 UTC)
Expired
Mar 23, 2009, 5:45 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Clay County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 5:27 PM CDTHAIL 0.885 N Wakefield, KS
Mar 23, 5:38 PM CDTHAIL 0.751 Wnw Wakefield, KSLOTS OF PEA SIZE HAIL WITH THE LARGEST PENNY SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 1:03 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-529 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 232219
SVRTOP
KSC027-161-232245-
/O.NEW.KTOP.SV.W.0022.090323T2219Z-090323T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT MON MAR 23 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 545 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 7
  MILES WEST OF WAKEFIELD...OR 12 MILES SOUTH OF CLAY CENTER...MOVING
  NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHERN MILFORD LAKE...
  WAKEFIELD...
  GREEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3956 9698 3956 9676 3915 9704 3921 9724
TIME...MOT...LOC 2219Z 223DEG 45KT 3921 9713

$$
1 follow-up statement
000 
WWUS53 KTOP 232234
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT MON MAR 23 2009

KSC027-161-232245-
/O.CON.KTOP.SV.W.0022.000000T0000Z-090323T2245Z/
CLAY-RILEY-
534 PM CDT MON MAR 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT 
FOR NORTHWESTERN RILEY AND EASTERN CLAY COUNTIES...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTH OF GREEN...OR 9 MILES EAST OF CLAY 
CENTER...MOVING NORTHEAST AT 50 MPH. ANOTHER POTENTIAL SEVERE STORM 
WAS LOCATED WAKEFIELD...ALSO MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
WAKEFIELD...
NORTHERN LAKE MILFORD...
GREEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

&&

LAT...LON 3956 9698 3956 9676 3915 9704 3921 9724
TIME...MOT...LOC 2233Z 223DEG 45KT 3934 9697

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:35 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 23, 3:35 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT MON MAR 23 2009

.DISCUSSION...

PRIMARY CONCERNS IN THE FIRST PART OF THE FORECAST ARE STRONG
GRADIENT SURFACE WINDS AND SEVERE WEATHER THREATS.

STRONG SURFACE PRESSURE GRADIENT WITH 56 KT WIND AT 1500FT HAVE
COMBINED TO PRODUCE HIGH WIND CONDITIONS ACROSS MUCH OF THE FORECAST
AREA THIS AFTERNOON. THESE WINDS SHOULD DIMINISH THIS EVENING AS
SURFACE FRONT COLD FRONT RACES EASTWARD AND THE ISOALLOBARIC COUPLET
MOVES OFF TO THE NORTHEAST. CURRENT HIGH WIND WARNING EXPIRES AT 7
PM AND THIS LOOKS REASONABLE...HOWEVER...SOME COUNTIES IN THE FAR
SOUTHEASTERN CWA MAY STILL HAVE VERY STRONG WINDS EARLY THIS
EVENING. MAY HAVE TO EXTEND THE WARNING FOR A COUPLE HOURS IN THE
FAR SOUTHEAST...BUT THE REST OF THE AREA SHOULD SEE WINDS DIMINISH
BELOW HIGH WIND CRITERIA BY THE EXPIRATION TIME.

INITIAL LINE OF THUNDERSTORMS IN THE WESTERN PORTION OF THE CWA
SHOULD MOVE NORTH INTO NEBRASKA THIS AFTERNOON WITH INITIATION OF
ADDITIONAL STORMS EXPECTED IN SOUTH CENTRAL KANSAS LATE THIS
AFTERNOON OR EARLY THIS EVENING. SURFACE FRONT OVERTAKES THE DRYLINE
IN NORTH CENTRAL KANSAS WITH THE THUNDERSTORMS EXPECTED TO BECOME
MORE LINEAR AND THUS A DAMAGING WIND/HAIL THREAT NORTH OF I-70.
FARTHER SOUTH...THE COLD FRONT WILL BE SLOWER TO OVERTAKE THE
DRYLINE AND CONVECTION SHOULD REMAIN DISCRETE SUPERCELLS INTO THE
EVENING HOURS BEFORE EVOLVING INTO A DAMAGING WIND THREAT LATE
TONIGHT.

THE FRONT HANGS UP IN SOUTHEASTERN KANSAS BEFORE SUNRISE TUESDAY.
LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE FAR
SOUTHEASTERN PORTION OF THE CWA. IN CONTRAST...THE NORTHWESTERN
PORTION OF THE CWA WILL HAVE SOME CLEARING AND TEMPS FALLING BACK
INTO THE MID 30S TO LOWER 40S BY SUNRISE. ON TUESDAY...UPPER TROF
SHIFTS EASTWARD DURING THE AFTERNOON. COULD BE A COOL BLUSTERY
DAY...ESPECIALLY IN THE NORTHERN CWA WITH HIGHS IN THE LOWER 50S.

TUESDAY NIGHT AND WEDNESDAY...ZONAL FLOW ALOFT WITH WEAK SURFACE
HIGH BUILDING IN WILL ALLOW FOR A BRIEF BREAK BETWEEN SYSTEMS FOR
OUR CWA. FOLLOWING A COOL MORNING WEDNESDAY WITH LOWS IN THE LOW TO
MID 30S...HIGHS RECOVER INTO THE MID 50S TO LOWER 60S DURING THE
AFTERNOON.

NEXT UPPER LEVEL SYSTEM DROPS INTO THE FOUR CORNERS REGION BY
THURSDAY NIGHT AND GRADUALLY LIFT NORTHEAST THROUGH THE SOUTHERN
PLAINS THROUGH SATURDAY. UNSEASONABLY COOL TEMPERATURES AND SOME
PRECIPITATION CHANCES WILL CONTINUE THROUGH THE PERIOD. INCLUDES A
MIX OF RAIN AND SNOW IN THE NORTHERN PORTION OF THE CWA.

STARK

&&

.AVIATION...
MAIN AVIATION FORECAST PROBLEMS RELATED TO WINDS THIS
AFTERNOON...AND THUNDERSTORM CHANCES THIS EVENING.  TIGHT SURFACE
PRESSURE GRADIENT RESULTING IN WINDS OF 35 GUSTING TO NEAR 45 KTS AT
TAF SITES THIS AFTERNOON.  THIS SHOULD DECREASE AS SURFACE COLD
FRONT APPROACHES THIS EVENING AND GRADIENT WEAKENS.  WITH APPROACH
OF FRONT...THUNDERSTORM CHANCES WILL INCREASE WITH A FEW HOURS OF
STORMS POSSIBLE THIS EVENING.  SOME SHOWERS MAY LINGER INTO THE
EARLY MORNING HOURS BEFORE DRIER AIR IS ADVECTED IN FROM THE WEST
AFTER MIDNIGHT.  WHILE THERE MAY BE POSSIBLE IFR CONDITIONS WITH THE
STORMS...HAVE MAINLY KEPT WITH MVFR TEMPO GROUPS FOR A FEW HOURS
AROUND FRONTAL PASSAGE.  WESTERLY WINDS AT SURFACE WILL RESULT IN
DRYING OUT LATER TONIGHT AND VFR CONDITIONS THROUGH 18Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING UNTIL 7 PM
MONDAY FOR KSZ008>012-020>024-035>040-054>056-058-059.

&&
Hazardous weather outlook, Mar 23, 1:41 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT MON MAR 23 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-241845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
141 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH
ARE EXPECTED TO CONTINUE ACROSS THE ENTIRE OUTLOOK AREA THROUGH 7
PM CDT. A HIGH WIND WARNING IS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA. THESE STRONG WINDS HAVE ALSO CREATED A VERY HIGH FIRE DANGER
THROUGHOUT THE OUTLOOK AREA. OUTDOOR BURNING SHOULD NOT BE
ATTEMPTED.

THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL KANSAS THIS
AFTERNOON ALONG THE DRYLINE AND MOVE EAST INTO NORTHEAST AND EAST
CENTRAL KANSAS LATER THIS AFTERNOON AND INTO THE EVENING HOURS.
INSTABILITY AND STRONG WIND SHEAR WILL INITIALLY SUPPORT SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND
TORNADOES. LATER THIS AFTERNOON A COLD FRONT IS EXPECTED TO MOVE
SOUTHEAST THROUGH THE OUTLOOK AREA CAUSING THE SUPERCELLS TO
CONGEAL INTO A LINE MAINLY CAPABLE OF PRODUCING DAMAGING WINDS AND
SOME LARGE HAIL. AREAS ALONG AND SOUTH OF INTERSTATE 70 LOOK TO
HAVE THE MOST PROLONGED TORNADO THREAT FROM THIS AFTERNOON INTO
THE EVENING HOURS BEFORE THE COLD FRONT APPROACHES. THERE IS SOME
POTENTIAL FOR HEAVY RAINFALL ACROSS PORTIONS OF EAST CENTRAL
KANSAS AS THE COLD FRONT IS EXPECTED TO STALL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

CAVANAUGH

In the hours before

Local storm report, Mar 23, 5:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND DMG MANHATTAN               39.18N 96.57W
03/23/2009                   RILEY              KS   COUNTY OFFICIAL

            STREET SIGNS BLOWN DOWN IN COUNTY.

&&

BYRNE
Local storm report, Mar 23, 5:08 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND GST     5 S MANHATTAN           39.11N 96.57W
03/23/2009  M91.00 MPH       RILEY              KS   MESONET

            MEASURED AT KSTATE MESONET STATION

&&

KC
Local storm report, Mar 23, 5:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
511 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND DMG WAMEGO                  39.20N 96.30W
03/23/2009                   POTTAWATOMIE       KS   COUNTY OFFICIAL

            RURAL FIRE STATION ROOF DAMAGE. TREES DOWN. ROOF EXPOSED.

&&

BYRNE
Local storm report, Mar 23, 5:14 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND DMG 3 E SENECA              39.83N 96.01W
03/23/2009                   NEMAHA             KS   COUNTY OFFICIAL

            BOX TRAILER BLOW OVER ON HIGHWAY 36.

&&

BYRNE
Local storm report, Mar 23, 5:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND DMG 1 N DELIA               39.26N 95.97W
03/23/2009                   JACKSON            KS   COUNTY OFFICIAL

            TREE DOWN

&&

BYRNE
Local storm report, Mar 23, 5:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND DMG HERINGTON               38.67N 96.94W
03/23/2009                   DICKINSON          KS   COUNTY OFFICIAL

            NUMEROUS POWER POLES SNAPPED. TRANSFORMER FIRE. ROOF
            BLOWN OFF OF MOBILE HOME IN DICKINSON COUNTY.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:12 AM CDTHigh Wind WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more9 hr
Mar 23, 4:01 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris44 min
Mar 23, 4:26 PM CDTSevere Thunderstorm WarningTOPClay, Ottawa28 min
Mar 23, 4:36 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley39 min
Mar 23, 5:06 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Riley39 min
Mar 23, 5:16 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie44 min
Mar 23, 5:19 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie41 min
Mar 23, 5:27 PM CDTSevere Thunderstorm WarningTOPDickinson48 min
Mar 23, 5:45 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Riley15 min
Mar 23, 6:06 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley39 min
Mar 23, 6:28 PM CDTSevere Thunderstorm WarningTOPNemaha30 min
Mar 23, 6:33 PM CDTTornado WarningTOPNemaha27 min
Mar 23, 6:42 PM CDTSevere Thunderstorm WarningTOPPottawatomie48 min
Mar 23, 6:43 PM CDTSevere Thunderstorm WarningTOPBrown23 min
Mar 23, 6:56 PM CDTSevere Thunderstorm WarningTOPRiley23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.